Acute complication from the pharmacological management of diabetes. Most “hypo’s” are minor and easily treated – but prolonged and repeated attacks can result in permanent damage. Up to 10% of those with Type 1 will generally have one severe hypoglycaemic episode per year. Hypoglycaemia is a major impediment to attaining a near normal glycaemic level. Symptoms occur when blood glucose level drops to about 3.00mmol/l.
Commonly precipitated by diet changes (eg missed meals, delayed meals, not eating enough), exercise, inappropriate insulin doses. More common in those on insulin than sulphonylurea drugs. Fictitious or deliberately induced hypoglycaemic attacks may occur for psychological reasons. Other less common factors are a change in insulin pharmacokinetics (eg change in type of insulin; change in injection site) or change in insulin sensitivity (eg hypothyroidism; weight loss; withdrawal of steroid therapy)
Risk factors – previous hypoglycaemic episode(s); long duration of diabetes; older person; change in hypoglycaemic treatment; type of sulphonylurea; male; tight/improved glycaemic control; polypharmacy; renal disease; high alcohol consumption
Most patients recognise the symptoms (except during sleep) sweating, tremor/trembling, shivering, palpitations/pounding heart, tachycardia, anxiety, tiredness, pallor, headache, hunger, dizziness, irritability, blurred vision, irritability, aggressive behaviour, slurred speech, confusion, drowsiness, convulsions, coma
In longstanding cases – develop a hypoglycaemic unawareness (especially in presence of autonomic neuropathy) and have difficulty recognising the symptoms.
Consequences of serious and/or repeated hypoglycaemic attacks:
Coma, convulsions/seizures, impaired cognitive function, intellectual decline, cardiac arrythmias, eye damage, hypothermia, accidents (eg motor vehicle), anxiety in parents
Most cases are self treated. Give food containing glucose (soft drink; honey; jelly beans; 2 teaspoons of sugar etc) or dextrose tablets – repeat if no response in 5-10 minutes; nothing by mouth if unconscious use glucagon or IV dextrose. Treatment needs to be moderate or risk of hyperglycaemia.
Determine cause education to prevent
|We have not yet got to this page. We will eventually. Please contact us if you have something to contribute to it or sign up for our newsletter or like us on Facebook and Instagram or follow us on Twitter.
Page last updated: